First, things make more sense when you understand the basics (and forgive me if you already know them). A myocardian infarction (heart attack) occurs when the blood vessels that feed the heart close off and restricts the blood suppy so severely that some part of the heart muscle actually dies. Nitro is a medication that dilates the blood vessels and thereby increases the amount of blood that can flow thru the vessels to feed the heart. Sometimes this increase in blood flow is enough to stop the heart attack process (which is then called angia, instead of a heart attack). This dilation of blood vessels also has the effect of lowering blood pressure so the patient should be at rest (not standing up) and have a systolic BP of at least 90 when taking nitro. It is Customary to take one nitro at a time, 10 minutes apart THREE TIMES as an adequate dose to relieve angina. If the symptoms do not go away then it is time to seek medical help. Never take nitro if taking any drugs like viagra which correct erectile dysfunction. If other symptoms accompany chest pressure, chest pain such as pain traveling into the jaw or down either arm, severe sweating, shortness of breath, nausea/vomiting, then an ambulance should be called as this means it is more likely that an actual heart attack is occuring. Never drive yourself as the process of a heart attack can cause the heart to beat in such a way that the -person looses consciousness and needs special equipment (a defibrillator) contained on the ambulance and in Emergency rooms to restart the heart. I am an cardiac nurse with 38 years experience taking care of heart patients and I hope this information helps you!
- Nitroglycerin Information for Consumers
- Nitroglycerin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Nitroglycerin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Jul 2011 • 1 answer
Posted 18 May 2013 • 1 answer
Posted 18 Jun 2013 • 3 answers
Posted 28 Nov 2014 • 1 answer
Posted 19 Jun 2017 • 0 answers